Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Gynecology

Duphaston related

06/25/2008

Question:

l am 27 years old & married since 2 years. I have been trying to conceive but in vain. I have polycystic ovaries. I have less frequent periods since 4-5 years. My doctor prescribed me with duphastan 10 mg from 15 -25 day of cycle since 4 months. But for two months I am noticing that at 26 or 27th day I got periods. Why is this happening? Does it mean that my ovary is also making progesterone orwhat? Please guide me.

Answer:

You have several related and very good questions. Women with polycystic ovary syndrome (PCOS) commonly have decreased fertility because they do not release eggs (ovulate) on a regular basis. Duphaston, the brand of dydrogesterone, is orally active progesterone that protects your uterine lining (the endometrium) from cancer. Most women with PCOS who take this for two weeks will have a period shortly thereafter, so the bleeding you are having on day 26 or 27 is to be expected.

Unfortunately, dydrogesterone has no effect on ovulation, so it would be unlikely to increase your chances of getting pregnant. If you are actively trying to get pregnant, the standard treatment is clomiphene citrate (Clomid is a common brand). You should discuss this and other options with your doctor, who might want to refer you to a fertility specialist for further evaluation and treatment.

For more information:

Go to the Gynecology health topic, where you can:

Response by:

William W Hurd, MD William W Hurd, MD
Professor of Reproductive Biology
School of Medicine
Case Western Reserve University